Alert archive / Ohio / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

August 8, 2012Morgan County, Ohio

NWS Charleston, WV issued this special weather statement at Aug 8, 2012, 6:04 PM EDT for Morgan County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 6:04 PM EDT (22:04 UTC)
Expired
Aug 8, 2012, 6:30 PM EDT
In force
26 min
Issued by
NWS Charleston, WV

County Morgan County, OH

The radar

The Charleston,WV radar (KRLX), 153 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WWUS81 KRLX 082204
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EDT WED AUG 8 2012

OHZ067-076-082230-
MORGAN OH-WASHINGTON OH-
604 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND NORTHWESTERN
WASHINGTON COUNTIES...

AT 559 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MCCONNELSVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH A BRIEF 
DOWNPOUR.

THIS STORM WILL BE NEAR MALTA AROUND 610 PM...MCCONNELSVILLE AROUND
615 PM...BRISTOL AROUND 625 PM AND HACKNEY AROUND 630 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8177 3976 8164 3968 8163 3967 8159
      3966 8159 3949 8168 3957 8204 3967 8203
      3973 8203 3978 8202

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:52 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 2:52 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT WED AUG 8 2012

.SYNOPSIS...
MID LEVEL SHORT WAVE AXIS CROSSES THIS AFTERNOON. COLD FRONT AFFECTS
THE AREA THURSDAY AND FRIDAY. HIGH PRESSURE BUILDS IN THIS WEEKEND AND
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
WEAK UPPER TROUGH AXIS NOW SITUATED OVER THE SOUTHERN GREAT LAKES
AND MIDDLE OHIO VALLEY NOW GENERATING SOME ENHANCEMENT TO THE
SOMEWHAT SPARSE CUMULUS FIELD. THE QUESTION ALL DAY HAS BEEN THE
AVAILABLE MOISTURE...AND IF THERE IS ENOUGH TO GET PRECIPITATION IN
OUR CWA. 12Z RUN OF THE NAM AND SUBSEQUENT BUFR SOUNDINGS SHOW A
FAIRLY GOOD DISCREPANCY IN THE LOW TO MID LEVEL MOISTURE BETWEEN
PKB AND ZZV...WITH PKB BEING SIGNIFICANTLY DRIER. HAVE LEFT THE
SLIGHT CHANCE IN THE NORTHWEST ZONES ENCOMPASSING JUST A FEW
COUNTIES THROUGH THE EVENING.

NAM ALSO PAINTS QPF EARLY TONIGHT...BUT AGAIN...MOISTURE IS A
QUESTION. HAVE TAKEN THE CONSERVATIVE APPROACH WITH THIS
FORECAST...AND DRY IT OUT OVERNIGHT.

THE NEXT QUESTION IS THE POTENTIAL FOR A CLOUD DECK
TONIGHT...WHICH COULD HINDER SOME OF THE FOG DEVELOPMENT IN THE
VALLEYS...ESPECIALLY WEST. NAM IS THE MOST AGGRESSIVE WITH
MOISTURE AT 700MB...BUT NOT CONVINCED OF A STRATUS DECK AT THIS
LEVEL. ALSO DO NOT SEE ANY WARM ADVECTION SCENARIO OR FASTER FLOWS
ALOFT THAT WOULD ASSIST IN CLOUD GENERATION. MET GUIDANCE...AS A
RESULT...IS LEAST AGGRESSIVE WITH THE VALLEY FOG. KEPT SKY
COVERAGE TONIGHT BETWEEN 25 AND 50 PERCENT TONIGHT...BUT STILL
THINK VALLEY FOG IS LIKELY.

SECOND TROUGH AXIS ALOFT WILL PUSH TOWARDS THE TRI STATE AREA
LATER THURSDAY...WITH FLOW ALOFT TURNING SOUTHWESTERLY. WILL SEE A
MYRIAD OF RIPPLES IN THIS FLOW...AND HAVE INCREASED THE POPS
SIGNIFICANTLY THURSDAY...ESPECIALLY OVER SOUTHEAST OHIO. SPC HAS A
SLIGHT RISK OUTLOOK FOR MUCH OF THE AREA WITH THE APPROACH OF THE
SURFACE SYSTEM.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
MODELS IN REASONABLE AGREEMENT WITH THE MASS FIELDS AS VIGOROUS
UPPER LEVEL TROUGH AND ATTENDING COLD FRONT AFFECT OUR AREA FOR THE
END OF THE WORKWEEK.

IT IS SOMEWHAT OF A COMPLEX SYSTEM...AS THERE IS A LEAD UPPER TROUGH
OUT AHEAD OF THE MAIN UPPER TROUGH. THIS LEAD UPPER TROUGH WILL
OUTRUN THE FRONT AND MAY BRING SCATTERED SHOWERS AND THUNDERSTORMS
THURSDAY NIGHT. WITHOUT A LOW LEVEL FOCUSING MECHANISM...WILL STAY
IN CHANCE CATEGORY. TEMPS WILL BE ON THE WARM SIDE OF GUIDANCE WITH
MOISTURE AND CLOUDS IN INCREASING SOUTHERLY FLOW.

THE COLD FRONT WILL WAIT FOR THE MAIN UPPER TROUGH SWINGING AROUND A
DEVELOPING CLOSED CENTER OVER THE GREAT LAKES FRIDAY...WHICH WILL
THEN ACCELERATE THE FRONT EASTWARD DURING FRIDAY. AGAIN...AS WITH
THE LAST SYSTEM...LOTS OF CLOUDS LIMITING HEATING AND TIMING OF THE
FRONT WILL LESSEN DESTABILIZATION FOR FRIDAY CONVECTION.
HOWEVER...GOOD DYNAMICS WILL STILL SUPPORT A BAND OF ORGANIZED
CONVECTION ALONG AND AHEAD OF THE FRONT ON FRIDAY. FOR TIMING...WILL
STILL GO WITH THE SLIGHTLY SLOWER NAM SOLUTION. WILL UP POPS TO
LIKELY IN WEST AROUND 12Z...MOVE ACROSS THE REMAINDER OF THE AREA
DURING THE DAY FRIDAY. BY FRIDAY EVENING...WHILE THE FRONT ITSELF
MAY LAG A BIT BEHIND THE UPPER TROUGH...THE WESTERN EDGE OF THE
DEEPER MOISTURE WILL MOVE INTO THE MOUNTAINS. THUS...WILL LOWER THE
POPS SIGNIFICANTLY BEHIND THE WESTERN EDGE OPF THE DEEPER
MOISTURE..BUT STILL KEEP SOME POPS WITH THE FRONT ITSELF. FRONT DOES
EXITS THE MOUNTAINS BEFORE 12Z SATURDAY...WITH A DRY SLOT WORKING IN
OVER MUCH OF THE AREA BY SATURDAY MORNING. MOST POPS BASICALLY END
WITH THE PASSAGE OF THE FRONT LATER FRIDAY NIGHT. ALSO MUCH COOLER
TEMPS WORK IN BY SATURDAY MORNING.
&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SATURDAY WILL BE A TRANSITION CAY AS THE PROGRESSIVE UPPER LOW OVER
THE GREAT LAKES LIFTS OUT. WRAPAROUND MOISTURE WILL BRING LOTS OD
CLOUDS FOR MUCH OF SATURDAY...WITH LINGERING SHOWERS MAINLY IN THE
NORTH. MUCH COOLER WITH TEMPS STRUGGLING TO REACH 80. HIGH PRESSURE
TAKES CONTROL SUNDAY AND EARLY NEXT WEEK WITH DRY CONDITIONS AND
SLOWING REBOUNDING TEMPS...THANKS TO SUNSHINE. ONE NOTE...THE GFS
LOOKS TO BE THE OUTLIER ON A CLIPPER SYSTEM AND PRECIP ON TUESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
CHALLENGING AVIATION FORECAST TONIGHT IN REGARDS TO A POTENTIAL
CLOUD DECK LINGERING...WHICH WOULD REDUCE THE FOG POTENTIAL.
BELIEVE THIS LAYER OF MOISTURE IS OVERBLOWN BY THE NAM AND MET
GUIDANCE...HAVE TRENDED THE SKIES LOWER...AND KEEP THE VALLEY FOG
IN PLACE. ANY INCREASES IN CLOUD COVER FROM WHAT IS CURRENTLY IN
THE FORECAST WILL HAVE A SIGNIFICANT IMPACT IN THE FOG FORECAST
TONIGHT.

MORE CUMULUS THURSDAY...WITH VCTS/CB POSSIBLE IN SOUTHEAST OHIO AS
THE NEXT SYSTEM APPROACHES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: CLOUD DEVELOPMENT TONIGHT WOULD RESULT IN
LESS FOG.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z THURSDAY...
IFR CONDITIONS POSSIBLE UNDER HEAVIEST SHOWERS/TSRA THURSDAY
AFTERNOON AND EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Aug 8, 4:48 AM EDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 AM EDT WED AUG 8 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-046-047-090900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
448 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND SEVERE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>036-090900-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
448 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 6:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EDT WED AUG 8 2012

OHZ067-076-082230-
MORGAN OH-WASHINGTON OH-
604 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND NORTHWESTERN
WASHINGTON COUNTIES...

AT 559 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MCCONNELSVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH A BRIEF
DOWNPOUR.

THIS STORM WILL BE NEAR MALTA AROUND 610 PM...MCCONNELSVILLE AROUND
615 PM...BRISTOL AROUND 625 PM AND HACKNEY AROUND 630 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8177 3976 8164 3968 8163 3967 8159
      3966 8159 3949 8168 3957 8204 3967 8203
      3973 8203 3978 8202

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:44 PM EDTSpecial Weather StatementRLXPleasants, Tyler31 min
Aug 8, 7:04 PM EDTSpecial Weather StatementRLXWashington26 min
Aug 8, 7:29 PM EDTSpecial Weather StatementRLXPerry31 min

Nearby

Special Weather Statements in Ohio, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.